An ackermannian polynomial ideal

  • Guillermo Moreno Socías
Submitted Contributions
Part of the Lecture Notes in Computer Science book series (LNCS, volume 539)


In this paper we answer the following question of Teo Mora ([8]): Write down a monomial ideal starting with a monomial of degree d, adding a monomial of degree d+1, another one of degree d+2, and so on, with every new monomial added not being a multiple of the previous ones; which is the maximal degree one can reach with this construction?

The paper is organized as follows. In section 1 we state the result concerning Mora's question; sections 2 and 3 contain some preliminaries and the proof, while in section 4 an example is shown and some remarks are made.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Wilhelm Ackermann, Zum Hilbertschen Aufbau der reelen Zahlen, Math. Ann. 99 (1928) 118–133.Google Scholar
  2. [2]
    David J. Anick, Thin algebras of embedding dimension three, J. of Alg. 100 (1986) 235–259.Google Scholar
  3. [3]
    G. F. Clements & B. Lindström, A generalization of a combinatorial theorem of Macaulay, J. of Comb. Th. 7 (1969) 230–238.Google Scholar
  4. [4]
    Michel Demazure, Fonctions de Hilbert-Samuel d'après Macaulay, Stanley et Bayer, Notes informelles de Calcul Formel 1, preprint, Centre de Mathématiques de l'École Polytechnique (1984).Google Scholar
  5. [5]
    Ralf Fröberg, An inequality for Hilbert series of graded algebras, Math. Scand. 56 (1985) 117–144.Google Scholar
  6. [6]
    Hans Hermes, Enumerability, Decidability, Computability (Die Grundlehren der mathematischen Wissenschaften 127). Springer, Berlin (1969).Google Scholar
  7. [7]
    F. S. Macaulay, Some properties of enumeration in the theory of modular systems, Proc. London Math. Soc. (2) 26 (1927) 531–555.Google Scholar
  8. [8]
    Teo Mora, personal e-mail (11 January 1991).Google Scholar
  9. [9]
    Robbiano, Lorenzo, Introduction to the theory of Hilbert functions, Queen's Papers in Pure and Applied Math. 85.Google Scholar
  10. [10]
    A. Seidenberg, On the length of a Hilbert ascending chain, Proc. Amer. Math. Soc. 29 (1971) 443–450.Google Scholar
  11. [11]
    A. Seidenberg, Constructive proof of Hilbert's theorem on ascending chains, Trans. Amer. Math. Soc. 174 (1972) 305–312.Google Scholar
  12. [12]
    E. Sperner, Über einen kombinatorischen Satz von Macaulay, Abh. der math. Ges. Universität Hamburg 1929, 149–163.Google Scholar
  13. [13]
    Richard P. Stanley, Hilbert functions of graded algebras, Adv. in Math. 28 (1978) 57–83.Google Scholar

Copyright information

© Springer-Verlag 1991

Authors and Affiliations

  • Guillermo Moreno Socías
    • 1
  1. 1.Équipe de Calcul FormelCentre de Mathématiques & LIX École PolytechniquePalaiseau CedexFrance

Personalised recommendations